Alert archive / Alabama / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 129, NWS Birmingham, AL

May 8, 2025Marion County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 8, 2025, 4:40 PM CDT for Marion County, Alabama. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 8, 2025, 4:40 PM CDT (21:40 UTC)
Expired
May 8, 2025, 5:30 PM CDT
In force
50 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Marion County, AL

The radar

The Columbus AFB radar (KGWX), 49 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 2:02 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.7 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2025-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 397 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2025-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
397 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
911 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:02 PM CDT, 1 hour 38 minutes earlier. Its key messages:

  • Updated at 234 PM CDT THU MAY 8 2025
  • There is a Risk of Severe Thunderstorms across northern portions of Central Alabama this afternoon and evening. Damaging winds up to 60mph and large hail are the primary hazards.
Area forecast discussion, May 8, 3:02 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
302 PM CDT Thu May 8 2025

...New SHORT TERM, LONG TERM...

.KEY MESSAGES...
Updated at 234 PM CDT THU MAY 8 2025

 - There is a Risk of Severe Thunderstorms across northern
   portions of Central Alabama this afternoon and evening.
   Damaging winds up to 60mph and large hail are the primary
   hazards.

&&

.SHORT TERM...
(This evening through Friday)
Issued at 301 PM CDT THU MAY 8 2025

Generally fair and very warm and humid conditions are in place
across Central Alabama this afternoon as temperatures have risen
into the 80s with dewpoints mostly in the mid 60s. Strong to severe
storms have developed out ahead of a surface boundary near the
Mississippi River along with a surface low located near the bootheel
of Missouri. As a positively-tilted 500mb trough axis and 500mb
southwesterly jet of 45 to 50 knots lingers over the region, a good
environment for severe storm development is expected across
Tennessee, northern Mississippi, and northern Alabama through the
afternoon and evening hours. This morning's 12z KBMX sounding was
indicating plenty of cold air aloft (-14 to -15C at 500mb), steep
lapse rates, and effective bulk shear values of 45 to 50 knots. With
2500 to 3000 J/kg of SBCAPE, that's plenty of fuel for storms to
develop and updrafts to be maintained. We're already seeing
supercellular development in Mississippi near Tupelo, with
additional isolated storms developing east of Greenwood. We'll be
watching development trends closely over the next few hours for
locations such as Vernon, Hamilton, and Double Springs and a Severe
Thunderstorm Watch has been issued for roughly the northern third of
the CWA. There's a chance that we may have to expand the watch to
include additional counties farther south and east based on
development trends.

Storms will be capable of producing large hail up to the size of
golf balls with damaging downburst type winds up to 60mph as hail
cores collapse to the surface. Storm movement is expected to be east
to southeast, and stronger storms with hail cores will likely
exhibit a rotating updraft. The overall tornado threat however will
be very low through this event. Storms are forecast to diminish with
time with the loss of daytime heating between 6pm and 11pm this
evening, and many folks across southern counties of the CWA may not
see any rain at all. After storms dissipate overnight, we could
see enough clearing in the leftover cirrus deck for at least some
patchy fog development, and high-res guidance is hinting at that
potential. Following a fairly muggy night tonight with lows in the
60s, a surface front to the north will slide southward into
northern Alabama by Friday afternoon. Meanwhile, what will end up
being our cutoff mid-level closed low will begin to develop off to
our west over the ArkLaTex. Short-range guidance this afternoon is
actually holding the heaviest rains well to the south of our area
through much of the day on Friday, with the surface boundary
sinking farther south. Drier air aloft is also now advertised to
advect southward across the northern half of the CWA, which would
limit convective development. Latest runs of the CAMs this
afternoon also suggest the possibility of convective clusters
developing along the Gulf Coast which would act to cut us off from
the deepest moisture moving northward. PoPs were lowered as a
result areawide, but chance PoPs remain across the southern half
of the area. Highs are expected to range from the upper 70s in
Hamilton to the lower 80s at Eufaula.

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 234 PM CDT THU MAY 8 2025

No major changes were made to the long-term forecast this
afternoon and the previous discussion remains valid. A wet and
unstable setup remains in the forecast with a 500mb closed low
becoming nearly stationary over the ArkLaTex and a tropical fetch
of moisture surging northward Saturday through Monday. Rounds of
showers and storms with potential for heavy rainfall will exist
through Monday evening before the closed low weakens and upper
trough is advertised to lift to the northeast by Tuesday and
Wednesday of next week.

56/GDG

Previous long-term discussion:
(Friday night through next Wednesday)
Issued at 125 AM CDT THU MAY 8 2025

Friday Night through Sunday.

Broad mid-level ridging will build over the Desert Southwest
while elongated mid-level troughing will persist from over far
Southeast Canada extending southwest to over much of the Eastern
Ohio River Valley Region. Weaker troughing aloft will also extend
further southwest over our area along with much of the Tennessee
Valley Region stretching further west over the Mid-South and Lower
Mississippi River Valley Regions. The ridging will build further
over much of the Four Corners States to encompass much of the
South-Central Intermountain West into the Weekend while the potent
upper low remains over the Far Eastern Ohio River Valley Region.
Locally, the mid-level weakness will deepen slightly just to our
west to start the weekend and persist just to our west through
late in the weekend in the form of a cut-off low.

A surface cold front will become positioned roughly along the
Interstate 20 corridor Friday afternoon and will progress
southeast through the rest of the forecast area through the
evening, becoming positioned roughly along the Interstate 10
corridor across the Florida Panhandle to start the day Saturday.
An inverted trough will extend from a surface low just southeast
of Mobile that will extend into Eastern Mississippi at this time
then will migrate eastward over our West-Central Counties later in
the day. Surface low pressure will remain positioned to our south
with the surface front while an inverted trough will persist
extending north across much of Central Alabama through the rest of
the weekend.

Unsettled conditions will persist through the weekend with shower
and storm chances scattered (40-60%) across the southeast third
of the area Friday night with isolated (20-40%) chances across the
remainder of the forecast area. Expect an expansion of rain and
storm chances Saturday with scattered (40-70%) chances areawide
with highest potential southeast. Activity will persist into
Saturday night with scattered (40-60%) chances generally southeast
of Interstate 59 and east of Interstate 65 with Isolated (30-40%)
chances elsewhere. Scattered (45-70%) chances for showers and
storms will again be forecast areawide on Sunday.

High temperatures through the weekend will range from the upper
60s in the higher elevations east to the mid 70s south and
southwest while low temperatures will range from the lower 50s
northeast and far north to readings in the lower 60s south and
southeast.

Monday through Wednesday.

A longwave trough will move southeast over the Pacific Northwest
late Sunday night and into Monday while the ridging collapses over
the Desert Southwest. The closed low near our area will eject
north-northeast from Monday through Tuesday as the robust trough
moves over the North-Central Intermountain West. By Wednesday, the
upper low is up over the Western Great Lakes while remnant
troughing migrates east over the area, becoming positioned over
Eastern Tennessee and Northeast Georgia to end the forecast
period.

A surface reflection of the upper low will develop across the
ArkLaTex region by Monday morning with an occluded front forecast
to extend southeast to a triple point near Pensacola, FL at this
time. The surface low will move northeast across Central
Mississippi through the day Monday with the cold front pushing
east across Southwest Alabama and a narrow warm sector extending
northward to near the Interstate 85 corridor later in the
morning. The surface low will move east across the state in the
afternoon, becoming centered across Central Georgia by Tuesday
morning with the surface cold front near the Interstate 75
corridor. Low pressure will continue to move further northeast of
the area later in the day Tuesday while surface high pressure
builds into the area from the southwest. Weak surface high
pressure will become centered to the southeast of the forecast
area during the day Wednesday as cyclogenesis occurs across the
Central and Northern Plains in response to the approaching strong
upper trough.

Scattered to numerous (55-75%) showers and thunderstorms are
forecast Monday with greatest potential across the eastern
counties followed by a more confined area of scattered (55-65%)
activity Monday night and Tuesday across the northeast quarter of
the forecast area with isolated (30-50%) chances elsewhere. By
Tuesday evening, drier conditions will emerge with isolated
(10-30%) chances for lingering showers across the northeast half
of the area followed by PoPs just around 10 percent across the far
northeast portion of the area during the day Wednesday.

With the trend of decreasing rain and storm chances through
midweek, high temperatures will be on the rise with readings from
the low 70s far east to the upper 70s south on Monday to readings
ranging from the mid 70s far east to the lower 80s south and west
Tuesday to readings from around 80 far east to the mid 80s
elsewhere on Wednesday. Low temperatures will remain more
consistent through mid week with readings from the upper 60s
northeast to the lower 60s south and west.

05

&&

.AVIATION...
(18Z TAFS)
Issued at 106 PM CDT THU MAY 8 2025

VFR conditions will prevail through much of the forecast period
with the chance for scattered to numerous showers and storms to
impact several terminals between 21z and 03z this afternoon and
evening. TEMPO TSRA was added to BHM, ANB, and ASN with highest
confidence for storm development across northern and eastern
Alabama. Any storm that moves over a terminal location will be
capable of producing downburst type winds and rapid reduction of
visibility. Storms will diminish during the overnight hours with a
possibility of at least patchy fog by early Friday morning. Winds
will remain light through the period from the southwest this
afternoon then becoming northerly to northwesterly Friday
afternoon.

56/GDG

&&

.FIRE WEATHER...

The continued wet weather pattern will persist through the
remainder of the work week and into the upcoming weekend. Minimum
RH values will only drop into the mid 50 percent range from mid to
late afternoon today and again Friday afternoon. The moist airmass
with continued rain and storm chances will keep fire weather
elements below critical thresholds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     59  79  53  73 /  60  20  20  30
Anniston    60  79  56  72 /  60  20  20  40
Birmingham  61  79  58  72 /  60  20  20  40
Tuscaloosa  62  81  58  75 /  40  30  20  40
Calera      62  80  59  73 /  50  30  20  50
Auburn      64  81  61  72 /  50  30  30  60
Montgomery  65  82  63  74 /  40  40  40  60
Troy        65  82  62  73 /  30  50  40  70

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...56/GDG
LONG TERM....56/GDG
AVIATION...56/GDG
Hazardous weather outlook, May 8, 10:11 AM CDT, 6 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1011 AM CDT Thu May 8 2025

ALZ011>015-017>050-091815-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1011 AM CDT Thu May 8 2025

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

A disturbance will trigger shower and thunderstorm activity across
Northern portions of Central Alabama this afternoon and evening from
4 pm to 11 pm. Damaging wind gusts to 60 mph and large hail up to
quarter size will be possible with this activity.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
this afternoon and evening.

In the hours before

Special weather statement, May 8, 3:51 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Birmingham AL
351 PM CDT Thu May 8 2025

ALZ011-012-082130-
Marion AL-Lamar AL-
351 PM CDT Thu May 8 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MARION AND NORTHEASTERN
LAMAR COUNTIES THROUGH 430 PM CDT...

At 351 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Detroit, or 10 miles west of Hamilton, moving east at
30 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Detroit, Henson Springs, Pearces Mill, Rankin Fite Airport, Brinn,
Twin, Hackleburg, Brilliant, Weston, Byrd, Hamilton, Bexar, Marion
County Public Lake, Pikeville, and Guin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern and west central Alabama.

&&

LAT...LON 3423 8818 3430 8780 3398 8777 3397 8822
TIME...MOT...LOC 2051Z 261DEG 28KT 3413 8817

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

25/Owen
Special weather statement, May 8, 4:29 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Birmingham AL
429 PM CDT Thu May 8 2025

ALZ011>013-082215-
Fayette AL-Marion AL-Lamar AL-
429 PM CDT Thu May 8 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN MARION...NORTHWESTERN
FAYETTE AND NORTHEASTERN LAMAR COUNTIES THROUGH 515 PM CDT...

At 429 PM CDT, Doppler radar was tracking a strong thunderstorm near
Beaverton, or 9 miles south of Hamilton, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Tucker, Henson Springs, Bazemore, Winfield, Pearces Mill, Rankin Fite
Airport, Twin, Brilliant, Guin, Gu-
Win, Weston, Lake Buttahatchee, Texas, Beaverton, Hamilton, Marion
County Public Lake, Glen Allen, Piney Grove, Pikeville, and Brinn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern and west central Alabama.

&&

LAT...LON 3420 8809 3415 8764 3388 8764 3392 8813
TIME...MOT...LOC 2129Z 271DEG 32KT 3401 8800

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

25/Owen

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 3:47 AM CDTDense Fog AdvisoryBMXAutauga, Bibb, Blount, Calhoun, Cherokee, Chilton and 24 more4 hr
May 8, 3:51 PM CDTSpecial Weather StatementBMXMarion39 min
May 8, 4:29 PM CDTSpecial Weather StatementBMXMarion46 min
May 8, 4:58 PM CDTSpecial Weather StatementBMXPickens62 min
May 8, 5:02 PM CDTSevere Thunderstorm WarningBMXWalker, Winston58 min
May 8, 5:08 PM CDTSevere Thunderstorm WarningBMXPickens67 min
May 8, 5:46 PM CDTSpecial Weather StatementBMXWinston44 min
May 8, 5:54 PM CDTSpecial Weather StatementBMXTuscaloosa66 min
May 8, 6:09 PM CDTSpecial Weather StatementBMXWalker51 min
May 8, 6:21 PM CDTSpecial Weather StatementBMXFayette39 min
May 8, 6:35 PM CDTSpecial Weather StatementBMXPickens25 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.